Kansas, 2018

Damaging Winds in Kansas, June 2, 2018

June 2, 2018 · NWS TOP · 12 events in 6 counties and zones

A decaying complex of thunderstorms produced several damaging wind reports during the early morning hours of June 2nd. Several of these reports occurred well behind the initial outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A decaying complex of thunderstorms produced several damaging wind reports during the early morning hours of June 2nd. Several of these reports occurred well behind the initial outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 10:49 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 1, 10:49 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1149 PM CDT Fri Jun 1 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 329 PM CDT Fri Jun 1 2018

Early this afternoon an upper level trough was lifting northeast
across the central Rockies. A southern stream ridge axis extended
from central Mexico, northeast across central TX and across eastern
KS into western IA. As the upper level trough lifts northeast into
the norther high plains, height falls and DCVA will provide strong
ascent along with surface convergence along a pacific cold front for
numerous thunderstorms to develop across west central and north
central NE late this afternoon and into the early evening hours.
These initial storms across central NE may be scattered to discrete
supercells but as the ascent increases ahead of the approaching H5
trough, numerous severe thunderstorms will develop with coalescing
cold pools to form a forward propagating MCS. Through the evening
hours a south-southwesterly low-level jet will increase to 40-45 KTS
across eastern KS and and eastern NE. The forward propagating MCS
should propagate along the deeper moisture and instability axis
across northeast KS. Most CAM solutions have the MCS moving
southeast into the northern counties of the CWA late this evening to
around 6Z SAT. The HRRR models continues to be the slowest
developing the forward propagating MCS and slowly moving the MCS
southeast into the north central counties of the CWA by 9Z, then
southeast across southeast and east central KS from 9Z through 12Z
SAT. The NMM version of the WRF and the 3KM NAM continued to be the
quickest solutions in developing a broad MCS across south central NE
by 2Z SAT, which propagates southeast across much of the northern
counties by 6Z SAT, then across the remainder of the CWA through 9Z
SAT. In the weather grids I split the difference between the CAM
solutions. The MCS across west central and central NE will probably
develop by 3Z then move into the northern counties of the CWA by 6Z.
The HRRR and ARW WRF, show the most intense portion of the forward
propagating MCS tracking east of a Washington, to Emporia line.

Given the stronger low-level jet any organized forward propagating
MCS will produced severe wind gusts even if a shallow inversion
develops during the mid and late evening hours. The 0-6KM effective
shear will be will be sufficient to produce new intense updrafts
along the cold pool generated outflow boundary. I don't see the
outflow outrunning the convective complex, so there will be the
threat of damaging wind gusts across much of the CWA, especially
across the northern and eastern counties of the CWA. The evening
shift should have a better track and timing on this MCS, once the
MCS begins to develop across south central NE this evening.

Once again, the primary hazard will be damaging wind gusts with the
forward propagating MCS. However, several of the numerical models
are forecasting 0-1KM SRH of 300-500 J/KG developing ahead of the
MCS during the late afternoon and early morning hours. Given the
strong low-level vertical windshear, individual updrafts that
develop along the OFB may enhance the local RIJ that could tilt any
horizontal vorticity generated along the the OFB and and ingest this
horizontal vorticity into the updraft, in a stream-wise fashion,
which could produce meso-vortices. These mesovorticies will
intensify the individual updrafts resulting in the potential for
some isolated larger hail and brief meso-vortices tornadoes. Heavy
rainfall, especially along the leading edge of the MCS may cause
isolated flash flooding. The MCS should move fairly fast, thus I
don't expect a prolong period of heavy rainfall.

Saturday, the MCS should weaken as it moves southeast of the CWA
during the mid morning hours. There could be some lingering
stratiform rainshowers through the mid morning hours across the
eastern counties of the CWA. Skies will clear as the H5 trough shift
east into the upper Midwest during the afternoon hours of Saturday.
Low-level CAA behind a surface cold front will advect a cooler and
drier airmass southeast across the CWA. Highs on Saturday will only
reach the lower to mid 80s with a refreshing northwest wind at 15 to
20 MPH.

.LONG TERM...(Saturday night through Friday)
Issued at 329 PM CDT Fri Jun 1 2018

Sunday, a southern stream ridge will shift east across the central
plains, light easterly surface winds will prevent highs from
reaching the 90s, so we may have another day with highs in the mid
to upper 80s.

Monday, a weak southern stream upper trough will move east across
KS. There may be enough ascent ahead of the H5 trough combined with
deeper moisture return for afternoon showers and thunderstorms to
develop. Highs on Monday will reach the mid to upper 80s.

Tuesday through Friday, an upper level ridge axis will amplify
across the plains through the end of the week. Expect mostly dry
conditions with a warming trend. Highs will reach the mid to upper
90s through the end of the workweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1149 PM CDT Fri Jun 1 2018

Will go ahead with at TSRA mention at TOP and MHK but confidence
in specifics even in this relatively short term forecast is low.
Still seems better chances are in the eastern terminals so no
prevailing TS at MHK yet. Little changes to remainder of forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...65
Hazardous weather outlook, Jun 1, 2:35 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
335 PM CDT Fri Jun 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-022045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
335 PM CDT Fri Jun 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible over areas of north central,
northeast and east central Kansas later this evening and through
the early morning hours of Saturday. The primary hazard will be
damaging winds but some storms could also produce large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 2, 12:27 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
127 AM CDT SAT JUN 2 2018

KSZ008>012-020-020700-
Republic-Cloud-Brown-Washington-Nemaha-Marshall-
127 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA...REPUBLIC...
WASHINGTON...NORTHERN BROWN...NORTHWESTERN CLOUD AND NORTHERN
MARSHALL COUNTIES UNTIL 200 AM CDT...

At 125 AM CDT, Doppler radar was tracking an outflow boundary
associated with strong thunderstorms along a line extending from 4
miles southeast of Shubert to 4 miles west of Republic. Movement was
southeast at 40 mph.

Wind gusts up to 50 mph will be possible behind this outflow
boundary. Thunderstorms will likely enter the area in the 230 AM to
330 AM time frame.

Locations impacted include...
Marysville, Sabetha, Seneca, Belleville, Washington, Hanover, Axtell,
Scandia, Greenleaf, Courtland, Morrill, Beattie, Bern, Summerfield,
Cuba, Morrowville, Norway, Republic, Haddam and Munden.

LAT...LON 4000 9534 3991 9534 3960 9793 4000 9793
TIME...MOT...LOC 0625Z 310DEG 36KT 4021 9560 3991 9791
Special weather statement, Jun 2, 1:08 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
208 AM CDT SAT JUN 2 2018

KSZ008>012-020>024-020800-
Republic-Clay-Pottawatomie-Cloud-Brown-Riley-Jackson-Washington-
Nemaha-Marshall-
208 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHERN
POTTAWATOMIE...NEMAHA...NORTHERN JACKSON...REPUBLIC...WASHINGTON...
SOUTHWESTERN BROWN...NORTHERN CLAY...NORTHERN CLOUD AND MARSHALL
COUNTIES UNTIL 300 AM CDT...

At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Axtell to near Republic to
Portis. Movement was southeast at 35 mph.

Half inch hail and winds of 40 TO 50 mph will be possible with these
storms.

Locations impacted include...
Concordia, Clay Center, Holton, Marysville, Sabetha, Seneca,
Belleville, Horton, Washington, Blue Rapids, Westmoreland, Blaine,
Frankfort, Clyde, Onaga, Hanover, Waterville, Clifton, Centralia and
Linn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to ponding of water on roads. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3994 9793 3999 9782 4000 9580 3965 9550
      3965 9556 3942 9557 3942 9559 3939 9559
      3938 9734 3955 9793
TIME...MOT...LOC 0706Z 326DEG 30KT 3998 9617 3994 9778 3955 9868

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
June 2, 1:36 AM CST to 1:37 AM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Thunderstorm Wind, Riley

When
June 2, 2:35 AM CST to 2:36 AM CST
Where
Riley County, 1.75 mi WNW of Manhattan
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
39.190, -96.610

Delayed report of a snapped power line. Report was received via a twitter post from Westar Energy.

Thunderstorm Wind, Shawnee

When
June 2, 2:40 AM CST to 2:41 AM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.940

Delayed report of 2 to 5 inch diameter tree limbs snapped.

Thunderstorm Wind, Shawnee

When
June 2, 2:45 AM CST to 2:46 AM CST
Where
Shawnee County, 2.12 mi NE of Silver Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -95.840

Numerous small tree limbs down with limbs up to 6 inches in diameter snapped.

Thunderstorm Wind, Shawnee

When
June 2, 3:03 AM CST to 3:04 AM CST
Where
Shawnee County, 1.07 mi E of Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.050, -95.660

Large tree trunk snapped, time was estimated via radar.

Thunderstorm Wind, Douglas

When
June 2, 3:29 AM CST to 3:30 AM CST
Where
Douglas County, Lawrence Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Thunderstorm Wind, Douglas

When
June 2, 3:30 AM CST to 3:31 AM CST
Where
Douglas County, 3.02 mi WSW of Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.930, -95.150

Delayed report received via twitter. Power lines appeared to be bent over and tree branches were snapped. The size of the branches is unknown.

Thunderstorm Wind, Douglas

When
June 2, 3:32 AM CST to 3:33 AM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.940, -95.100

Delayed report of a 6 inch diameter limb snapped.

Thunderstorm Wind, Douglas

When
June 2, 3:43 AM CST to 3:44 AM CST
Where
Douglas County, 1.75 mi SW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.950, -95.250

Delayed report of numerous 2 to 5 inch tree limbs down with a few 8 inch diameter limbs snapped. Small trees were also blown over.

Thunderstorm Wind, Lyon

When
June 2, 4:15 AM CST to 4:16 AM CST
Where
Lyon County, 1.28 mi ENE of Emporia
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
38.410, -96.160

Delayed report of broken power poles received via a twitter post from Westar Energy.

Thunderstorm Wind, Lyon

When
June 2, 4:17 AM CST to 4:18 AM CST
Where
Lyon County, 1.29 mi WNW of (Emp)emporia Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.340, -96.200

Thunderstorm Wind, Coffey

When
June 2, 4:35 AM CST to 4:36 AM CST
Where
Coffey County, 0.88 mi SE of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.190, -95.740

Phone line knocked down at 10th and Alleghanet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765852, 765854, 765856, 765858, 765859, 765860, 765861, 765863, 765867, 765865, 765869, 765870.